Near fatal error in management of postoperative epidural analgesia

Research output: Contribution to journalArticle

Abstract

Introduction: Acute pain service (APS) ensures provision of effective and safe postoperative pain relief. The following cases describe a potentially fatal error in managing patients who receive epidural analgesia postoperatively. Case Report Summary: Three patients who received 6-8 ml/hr epidural infusion of 0.1% levobupivacaine with 2 μg/ml fentanyl (cocktail) developed poor arousal, hypopnoea and hypercarbia 16-18 hrs postoperatively. They required mechanical ventilation in the Intensive Care Unit (ICU) and exclusion of neurological and cardiac causes. Haemodynamically, they remained stable at the time of referral and throughout their ICU stay. All 3 patients were extubated within 24 hours uneventfully. Discussion: Following an inquiry, it was found that all three epidural cocktails came from the same batch of preparation. Analysis of the contents revealed high concentrations of morphine without traces of levobupivacaine. The epidural cocktail infusion and patient-controlled analgesia (PCA) morphine syringes were prepared in identical 50-ml syringes at the same setting but were labeled separately by different personnel. Conclusion: A defined APS protocol should ensure patients' safety. If the protocol is strictly adhered to and with regular audits, preventable errors can be avoided. The acute pain service provider must be alert and responsive to warning signs of any protocol errors.

Original languageEnglish
Pages (from-to)57-60
Number of pages4
JournalInternational Journal of Risk and Safety in Medicine
Volume26
Issue number2
DOIs
Publication statusPublished - 2014

Fingerprint

Pain Clinics
Epidural Analgesia
Syringes
Morphine
Intensive Care Units
Patient-Controlled Analgesia
Hypercapnia
Fentanyl
Patient Safety
Postoperative Pain
Arousal
Artificial Respiration
Referral and Consultation
levobupivacaine

Keywords

  • human error
  • medication error
  • Morphine epidural
  • postoperative analgesia
  • respiratory depression

ASJC Scopus subject areas

  • Medicine(all)
  • Public Health, Environmental and Occupational Health
  • Health Policy

Cite this

@article{3ff9f4852f9248209b4db8ae80b59e66,
title = "Near fatal error in management of postoperative epidural analgesia",
abstract = "Introduction: Acute pain service (APS) ensures provision of effective and safe postoperative pain relief. The following cases describe a potentially fatal error in managing patients who receive epidural analgesia postoperatively. Case Report Summary: Three patients who received 6-8 ml/hr epidural infusion of 0.1{\%} levobupivacaine with 2 μg/ml fentanyl (cocktail) developed poor arousal, hypopnoea and hypercarbia 16-18 hrs postoperatively. They required mechanical ventilation in the Intensive Care Unit (ICU) and exclusion of neurological and cardiac causes. Haemodynamically, they remained stable at the time of referral and throughout their ICU stay. All 3 patients were extubated within 24 hours uneventfully. Discussion: Following an inquiry, it was found that all three epidural cocktails came from the same batch of preparation. Analysis of the contents revealed high concentrations of morphine without traces of levobupivacaine. The epidural cocktail infusion and patient-controlled analgesia (PCA) morphine syringes were prepared in identical 50-ml syringes at the same setting but were labeled separately by different personnel. Conclusion: A defined APS protocol should ensure patients' safety. If the protocol is strictly adhered to and with regular audits, preventable errors can be avoided. The acute pain service provider must be alert and responsive to warning signs of any protocol errors.",
keywords = "human error, medication error, Morphine epidural, postoperative analgesia, respiratory depression",
author = "{Wan Mat}, {Wan Rahiza} and Nurlia Yahya and Azarinah Izaham and {Abdul Rahman}, Raha and {Abdul Manap}, Norsidah and {Md Zain}, Jaafar",
year = "2014",
doi = "10.3233/JRS-140611",
language = "English",
volume = "26",
pages = "57--60",
journal = "International Journal of Risk and Safety in Medicine",
issn = "0924-6479",
publisher = "IOS Press",
number = "2",

}

TY - JOUR

T1 - Near fatal error in management of postoperative epidural analgesia

AU - Wan Mat, Wan Rahiza

AU - Yahya, Nurlia

AU - Izaham, Azarinah

AU - Abdul Rahman, Raha

AU - Abdul Manap, Norsidah

AU - Md Zain, Jaafar

PY - 2014

Y1 - 2014

N2 - Introduction: Acute pain service (APS) ensures provision of effective and safe postoperative pain relief. The following cases describe a potentially fatal error in managing patients who receive epidural analgesia postoperatively. Case Report Summary: Three patients who received 6-8 ml/hr epidural infusion of 0.1% levobupivacaine with 2 μg/ml fentanyl (cocktail) developed poor arousal, hypopnoea and hypercarbia 16-18 hrs postoperatively. They required mechanical ventilation in the Intensive Care Unit (ICU) and exclusion of neurological and cardiac causes. Haemodynamically, they remained stable at the time of referral and throughout their ICU stay. All 3 patients were extubated within 24 hours uneventfully. Discussion: Following an inquiry, it was found that all three epidural cocktails came from the same batch of preparation. Analysis of the contents revealed high concentrations of morphine without traces of levobupivacaine. The epidural cocktail infusion and patient-controlled analgesia (PCA) morphine syringes were prepared in identical 50-ml syringes at the same setting but were labeled separately by different personnel. Conclusion: A defined APS protocol should ensure patients' safety. If the protocol is strictly adhered to and with regular audits, preventable errors can be avoided. The acute pain service provider must be alert and responsive to warning signs of any protocol errors.

AB - Introduction: Acute pain service (APS) ensures provision of effective and safe postoperative pain relief. The following cases describe a potentially fatal error in managing patients who receive epidural analgesia postoperatively. Case Report Summary: Three patients who received 6-8 ml/hr epidural infusion of 0.1% levobupivacaine with 2 μg/ml fentanyl (cocktail) developed poor arousal, hypopnoea and hypercarbia 16-18 hrs postoperatively. They required mechanical ventilation in the Intensive Care Unit (ICU) and exclusion of neurological and cardiac causes. Haemodynamically, they remained stable at the time of referral and throughout their ICU stay. All 3 patients were extubated within 24 hours uneventfully. Discussion: Following an inquiry, it was found that all three epidural cocktails came from the same batch of preparation. Analysis of the contents revealed high concentrations of morphine without traces of levobupivacaine. The epidural cocktail infusion and patient-controlled analgesia (PCA) morphine syringes were prepared in identical 50-ml syringes at the same setting but were labeled separately by different personnel. Conclusion: A defined APS protocol should ensure patients' safety. If the protocol is strictly adhered to and with regular audits, preventable errors can be avoided. The acute pain service provider must be alert and responsive to warning signs of any protocol errors.

KW - human error

KW - medication error

KW - Morphine epidural

KW - postoperative analgesia

KW - respiratory depression

UR - http://www.scopus.com/inward/record.url?scp=84902257427&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84902257427&partnerID=8YFLogxK

U2 - 10.3233/JRS-140611

DO - 10.3233/JRS-140611

M3 - Article

C2 - 24902502

AN - SCOPUS:84902257427

VL - 26

SP - 57

EP - 60

JO - International Journal of Risk and Safety in Medicine

JF - International Journal of Risk and Safety in Medicine

SN - 0924-6479

IS - 2

ER -